Medical treatment could help revive sex drive

On Call

February 27, 1996|By Dr. Simeon Margolis | Dr. Simeon Margolis,SPECIAL TO THE SUN

I am 64 and in good health. I have assumed that my age has caused the steady decrease over the past few years in my sex drive and ability to maintain an erection.

Do you agree with my wife, who believes I should get a medical evaluation rather than blame these changes on aging?

While sex drive and potency do decline as men grow older, there is a good chance that your loss of sexual interest and function are due to a treatable medical condition.

It is possible, for example, that you have developed hypogonadism, a deficiency of the male sex hormone testosterone, which can be diagnosed by a simple test measuring your morning blood testosterone level. Treatment with testosterone can not only restore sexual function but also improve other common manifestations of hypogonadism, such as fatigue, decreased muscle strength, depressed mood and an increased risk of osteoporosis.

Until recently, treatment of male hypogonadism required regular intramuscular injections of testosterone preparations about every two weeks. This form of treatment sent blood testosterone levels to excessive highs for a few days after the injection and then pushed them to low by the time of the next injection.

The Food and Drug Administration has now approved a skin patch (Androderm) that delivers testosterone through the skin.

The usual treatment involves application of two patches at bedtime to the upper arms, thighs, or abdomen. The patches deliver testosterone continuously and provide blood testosterone levels that follow the normal pattern, which reaches a peak early in the morning.

Because testosterone replacement, either by injection or skin patch, can increase the risk of benign prostatic hyperplasia (BPH) and prostate cancer, treatment should not be started without a rectal exam of the prostate, PSA measurements and assessment of possible symptoms of BPH.

Testosterone administration can also increase ankle swelling in men who have edema from conditions like liver disease or heart failure.

The major problem with Androderm patches is local skin reactions at the sites of patch application. Such reactions occur at some time in about half the men using Androderm patches, but only about 5 percent to 10 percent of men are unable to use the patches because of skin reactions. Sites of patch application must be rotated regularly to minimize these skin problems.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.